Alert archive / Missouri / Flash Flood Warnings in 1999

Flash Flood Warning 2, NWS Kansas City, MO

April 22, 1999Wyandotte County, Kansas; Clay County, Jackson County, Missouri

NWS Kansas City, MO issued this flash flood warning at Apr 22, 1999, 3:23 PM CDT for Wyandotte County, Kansas; Clay County, Jackson County, Missouri. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 1999, 3:23 PM CDT (20:23 UTC)
Expired
Apr 22, 1999, 5:25 PM CDT
In force
2 hr
Issued by
NWS Kansas City, MO
Area
Whole counties

Counties Wyandotte County, KS, Clay County, MO, Jackson County, MO

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1999-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1999-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMCI 222021
FFWMCI
KSC209-MOC047-095-222225-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
323 PM CDT THU APR 22 1999

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL/KANSAS CITY HAS
ISSUED A

* FLASH FLOOD WARNING FOR...
  WYANDOTTE COUNTY IN EAST CENTRAL KANSAS
  CLAY COUNTY IN NORTHWESTERN MISSOURI
  JACKSON COUNTY IN NORTHWESTERN MISSOURI

* UNTIL 525 PM CDT

* NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS
  WITH VERY HEAVY RAIN IN THE KANSAS CITY METRO AREA... MOVING
  NORTHEAST AT 25 MPH.

* HEAVY RAINS TODAY WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS
  THIS IS A POTENTIALLY LIFE THREATENING SITUATION. LINE CREEK vAND
  TURKEY AREAS ARE ESPECIALLY AT RISK.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

MAXIMUK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 22, 2:30 AM CDT, 12 hours 53 minutes earlier.

Area forecast discussion, Apr 22, 2:30 AM CDT, 12 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
230 AM CDT THU APR 22 1999

FCST CONCERNS TDY FOCUS ON CONVECTIVE ACTIVITY AND FLOOD
POTENTIAL...WITH TEMPS IN THE LATTER PERIODS ALSO A CHALLENGE.
LATEST MOIST IMAGERY INDICATES POTENT SHRTWV FM SRN CO TO NRN NM
WITH STG H3 JET DRIVING EAST ACR NM AND TX CONFIRMED BY LATEST
PROFILER PLOT. MDL GRIDDS ALL SHOW LFQ OF H3 TO AFFECT CWA TODAY
AND THIS EVE AS SHRTWV PIVOTS ENE ACR KS TO IA BY TNGT. MDL GRIDDS
ALSO SHOWS CAP ERODING WITH ANY REMAINING MID LVL CAP VANISHING
WITH APPROACH OF SHRTWV. INSTABILITY AND SFC-3KM NOT REAL
IMPRESSIVE...BUT SUFFICIENT FOR POTENTIAL OF A FEW SVR THIS AFTN
AND EVE.

OF MAIN CONCERN IS FLOOD POTENTIAL TODAY THROUGH THIS EVE. FFG
REMAINS IN 1-2 INCH RANGE WITH NCEP QPF SUGGESTING 2-4 INCHES ACR
NWRN 2/3RDS OF CWA BY FRI AM. FEEL THREAT FOR FLASH FLOODING MAINLY
RESTRICTED TO NWRN CORNER OF CWA IN VICINITY OF FRONT. SFC-200 SHR
SUGGESTS TRAINING OF TSTMS ALG FNT...AS FNT TO MV LTL THROUGH DAY
WITH APPROACH OF SHRTWV. OVERALL...PREFER AVN SFC FEATURES WITH WK
SFC REFLECTION TO MV NE OUT TO TX PNHNDL TO NWRN MO BY 00Z FRI.
ONCE SHRTWV PASSES TO THE NORTH...FNT TO SLIDE SE AIDED BY
CONVECTIVE OUTFLOW...SIMILIAR TO AVN...WITH FRONT TO CLR MOST OF
CWA BY 12Z. THIS MAY LIMIT EXCESSIVE RAINFALL AMOUNTS ACR SERN
2/3RDS OF CWA THIS EVE AS TSTMS SHOULD PROGRESS STEADILY SE.
HOWEVER...WITH FFG VALUES SO LOW...DAY SHIFT MAY NEED TO CONSIDER
FLASH FLOOD WATCH FOR PORTIONS OF CWA THIS EVENING. PRECIP TO END
FM WEST TO EAST TNGT WITH ONLY A SMALL CHC OF POPS ON FRI.

AIR IS QUITE COOL ACR NEB/IA WITH STRATUS DECK TO FOLLOW PASSAGE OF
FNT. WITH AVN SFC FEATURES PREFERRED WITH ETA A CLOSE SECOND...FWC
GUID THROWN OUT FOR FRI AFTN HI TEMPS...AND GO CLOSER TO FAN.
EXTENSIVE STRATUS XPCT ON FRI AS PER AVN/ETA GRIDDS WHICH LOOK
REASONABLE CONSIDER ONLY WEAK SUBSIDENCE AND STG UPR TROF TO THE
SW. STRATUS DECK AND NE WINDS ONLY TO ALLOW SMALL RISE IN TEMPS
FRI. OTHERWISE...FWC OK EXCEPT WL GO A CAT OR TWO COOLER FOR
TONIGHT.

.EAX...
MO...NONE
KS...NONE

DB

In the hours before

Special weather statement, Apr 22, 1:00 PM CDT, 2 hours 23 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT THU APR 22 1999

...SEVERE WEATHER POSSIBLE THIS AFTERNOON AND EVENING ALONG WITH
HEAVY RAIN...

FORECAST:  THE BEST CHANCE OF STRONG THUNDERSTORMS THIS AFTERNOON
AND EVENING WILL BE ALONG AND SOUTH OF A LINE FROM KANSAS CITY TO
KIRKSVILLE. THESE STRONG THUNDERSTORMS MAY PRODUCE SEVERE WEATHER
WITH THE MAIN THREAT BEING HAIL AND DAMAGING WINDS. HEAVY RAIN WILL
ALSO ACCOMPANY THE STRONG STORMS. SPOTTER ACTIVATION FOR SEVERE
WEATHER MAY BE NECESSARY...AND EMERGENCY MANAGEMENT AGENCIES SHOULD
MONITOR FOR WATER PROBLEMS IF THUNDERSTORMS DEVELOP IN THEIR AREA
OF CONCERN.

IN NORTHWEST MISSOURI...SHOWERS AND THUNDERSTORMS WILL POSSIBLE
INTO THE EVENING HOURS...BUT SEVERE WEATHER IS NOT EXPECTED. STILL
THE PERSISTENT RAIN MAY CAUSE SOME PROBLEMS WITH RISING WATER.

DISCUSSION: A FRONTAL BOUNDARY THAT WAS DRAPED ACROSS NORTHWEST
MISSOURI AT MIDDAY...IS EXPECTED TO DROP SOUTHEAST THIS AFTERNOON
AND TONIGHT...SO THAT IT WILL BE LOCATED IN SOUTHERN MISSOURI BY
FRIDAY MORNING. THIS FRONT WILL PROVIDE A FOCUS FOR
THUNDERSTORMS...AND AS THESE STORMS TRACK NORTHEAST ALONG THIS
BOUNDARY...THE POTENTIAL FOR A TRAINING AFFECT WILL EXIST.

PC
Special weather statement, Apr 22, 1:00 PM CDT, 2 hours 23 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT THU APR 22 1999

...SEVERE WEATHER POSSIBLE THIS AFTERNOON AND EVENING ALONG WITH
HEAVY RAIN...

FORECAST:  THE BEST CHANCE OF STRONG THUNDERSTORMS THIS AFTERNOON
AND EVENING WILL BE ALONG AND SOUTH OF A LINE FROM KANSAS CITY TO
KIRKSVILLE. THESE STRONG THUNDERSTORMS MAY PRODUCE SEVERE WEATHER
WITH THE MAIN THREAT BEING HAIL AND DAMAGING WINDS. HEAVY RAIN WILL
ALSO ACCOMPANY THE STRONG STORMS. SPOTTER ACTIVATION FOR SEVERE
WEATHER MAY BE NECESSARY...AND EMERGENCY MANAGEMENT AGENCIES SHOULD
MONITOR FOR WATER PROBLEMS IF THUNDERSTORMS DEVELOP IN THEIR AREA
OF CONCERN.

IN NORTHWEST MISSOURI...SHOWERS AND THUNDERSTORMS WILL POSSIBLE
INTO THE EVENING HOURS...BUT SEVERE WEATHER IS NOT EXPECTED. STILL
THE PERSISTENT RAIN MAY CAUSE SOME PROBLEMS WITH RISING WATER.

DISCUSSION: A FRONTAL BOUNDARY THAT WAS DRAPED ACROSS NORTHWEST
MISSOURI AT MIDDAY...IS EXPECTED TO DROP SOUTHEAST THIS AFTERNOON
AND TONIGHT...SO THAT IT WILL BE LOCATED IN SOUTHERN MISSOURI BY
FRIDAY MORNING. THIS FRONT WILL PROVIDE A FOCUS FOR
THUNDERSTORMS...AND AS THESE STORMS TRACK NORTHEAST ALONG THIS
BOUNDARY...THE POTENTIAL FOR A TRAINING AFFECT WILL EXIST.

PC

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 9:51 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte59 min
Apr 22, 5:28 PM CDTSevere Thunderstorm WarningEAXCooper47 min

Nearby

Flash Flood Warnings in Missouri, 1999Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.